Drought, Valley
- When
- June 1, 12:00 AM CST to June 23, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
S. Drought Monitor, June 2014 marked a momentous occasion across this 24-county South Central Nebraska area: For the first time since June 2012, the entire local area became void of category D2 Severe-or-worse drought.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
In terms of drought classification assigned by the weekly U.S. Drought Monitor, June 2014 marked a momentous occasion across this 24-county South Central Nebraska area: For the first time since June 2012, the entire local area became void of category D2 Severe-or-worse drought. Although the month started out with D2 drought hanging on across parts of the local area for the 25th-consecutive month, an abundance of June rainfall squashed the majority of lingering drought impacts over the course of the month. Already by June 10th, portions of the seven northern and western counties that started the month with D2 Severe drought had improved to D1 Moderate Drought. More significantly, by month's end, the vast majority of South Central Nebraska was either deemed void of all drought categorization, or assigned no worse than category D0 Abnormally Dry conditions (considered to be one category better than true drought). The only counties still hanging on to limited portions of D1 Moderate drought at month's end included Valley, Furnas, Thayer and Nuckolls.
Based on reports from around 50 NWS Cooperative Observers and a few automated airport rain gauges, and also incorporating radar-derived estimation, literally the entire 24-county area observed above normal rainfall during June 2014, a reality that hadn't happen in quite some time. More significantly, at least 55% of the area measured at least twice normal June rainfall (meaning generally more than 8.00). Although very limited in nature, a small fraction of the area even flirted with or slightly exceeded three times normal June rainfall. Not surprisingly, a large percentage of South Central Nebraska observed at least a Top-10, if not a Top-5 wettest June on record based on long term records. At Grand Island, this was the 3rd-wettest June on record out of 119 years, while both Hastings and Kearney recorded their 5th-wettest June out of 119 years. Although few locations actually recorded their outright-wettest month of June on record (for those sites with 50+ years of records), one place that did was the NWS cooperative observer site at Cambridge, where the June total of 10.55 was the wettest out of 104 years. Although still solidly above normal, the overall-lowest June rainfall generally in the 5.00-6.50 range was heavily concentrated in the far eastern counties along the Highway 81 corridor from Polk County southward through Thayer County. As for June precipitation extremes across the local area per NWS cooperative observers and NeRAIN observers, a few of the very highest monthly totals featured 12.26 at Wilcox, 12.23 two miles west of Loup City, 11.95 five miles southeast of Cambridge and 10.20 two miles northeast of Upland. On the comparably drier side of things, a few of the lowest June totals within the area consisted of 4.69 seven miles southeast of Stromsburg, 5.01 three miles west of Gresham and 5.30 at Bradshaw. Needless to say, state-averaged topsoil and subsoil moisture levels made notable strides over the course of the month, according to the USDA Nebraska Crop Progress and Condition Report. For the week ending June 29th, this report indicated that topsoil moisture supplies were now 84% adequate to surplus and only 16% short to very short, a considerable improvement from 53% short to very short at the end of May. Likewise, subsoil moisture supplies were now 74% adequate to surplus and down to only 26% short to very short, well below the 47% short to very short rating at the end of May.
Given the considerable improvements that took place during June 2014, there will be no further drought episodes entered into Storm Data unless D2 Severe-or-worse classification returns to South Central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 11:59 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1259 AM CDT SUN JUN 1 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 443 PM CDT SAT MAY 31 2014 AS IS BEING INCREASINGLY WELL-ADVERTISED...THE PRIMARY FORECAST FOCUS THROUGH AT LEAST THE NEXT 24-30 HOURS WILL BE THE FAIRLY DECENT RISK FOR SEVERE WEATHER CENTERED MAINLY DURING THE 4 PM- MIDNIGHT TIME FRAME ON SUNDAY. OVERALL...THERE HAS BEEN RELATIVELY CHANGE IN THINKING ON THIS SHIFT REGARDING THE GENERAL TIMING AND MAIN SEVERE THREATS. PER OUT LATEST HAZARDOUS WEATHER OUTLOOK (HWOGID)...THIS SHOULD BE PRIMARILY A LARGE HAIL/DAMAGING WIND EVENT...LIKELY INITIALLY MAINLY HAIL AND LATER MAINLY WIND AS STORMS CONGEAL INTO ONE OR MORE QUASI-LINEAR/MESOSCALE CONVECTIVE SYSTEM (MCS) STRUCTURES. THAT BEING SAID...ITS DIFFICULT TO TOTALLY RULE OUT AT LEAST A BRIEF TORNADO THREAT...AS EVEN EMBEDDED CIRCULATIONS WITHIN QUASI- LINEAR STORM MODE STRUCTURE CANNOT BE RULED OUT GIVEN THE LATEST 18Z NAM DEPICTION OF 0-1KM HELICITY ON THE ORDER OF 200-300 M2/S2 ESPECIALLY BY THE EARLY EVENING HOURS...ALONG WITH UP TO AROUND 15-20KT OF 0-1KM BULK SHEAR. HYDRO- WISE...CERTAINLY PARTS OF THE AREA COULD RECEIVE SOME LOCALLY HEAVY RAINFALL POTENTIALLY IN EXCESS OF 2 INCHES DURING THIS EVENT...BUT AM NOT OVERLY CONCERNED ABOUT ANY MORE THAN SHORT- TERM/NUISANCE LOWLAND FLOODING AT THIS POINT GIVEN WHAT SHOULD BE AT LEAST A MODESTLY- PROGRESSIVE WEST- TO-EAST MOVEMENT OF STORM COMPLEX(ES). BEFORE GETTING AHEAD OF OURSELVES FOR SOMETHING MAINLY 24+ HOURS AWAY...DON/T WANT TO COMPLETELY LOSE SIGHT OF THE FACT THAT ESPECIALLY NORTHERN PARTS OF THE CWA COULD STILL SEE A FEW SOMEWHAT STRONG ALBEIT LIKELY NON-SEVERE STORMS YET LATE THIS AFTERNOON/THIS EVENING. AT 21Z/4PM...WATER VAPOR SATELLITE IMAGERY AND SHORT TERM MODEL DATA DEPICTED A LOW-AMPLITUDE MID LEVEL SHORTWAVE TROUGH TRACKING EAST ACROSS THE HEART OF NEB/SD. ALTHOUGH FORCING IS NOT STRONG...A NEGLIGIBLE CAP IN THE PRESENCE OF UP TO AROUND 1000 J/KG MIXED-LAYER CAPE CONTINUES TO PROMOTE ISOLATED/SCATTERED STORMS THIS AFTERNOON ACROSS PRIMARILY THE NORTHERN/WESTERN PORTIONS OF THE CWA. GIVEN FAIRLY WEAK MID LEVEL LAPSE RATES AND GENERALLY NO MORE THAN 20KT OF DEEP LAYER SHEAR...SHOULD NOT SEE MORE THAN VERY SMALL HAIL WITH THE STRONGEST STORMS. TEMP-WISE TODAY...NEARLY THE ENTIRE CWA IS ON TRACK TO TOP OUT SOMEWHERE IN THE 80S...BUT WITH THE PRESENCE OF CONVECTION/LACK THEREOF KEEPING SOME AREAS AT LEAST FEW DEGREES COOLER/WARMER THAN EARLIER FORECAST. BREEZES LATE THIS AFTERNOON ARE GENERALLY SOUTHERLY AT SUSTAINED SPEEDS UP TO AROUND 15 MPH WITH GUSTS UP TO AROUND 20 MPH. GOING FORWARD INTO THE EVENING HOURS...AND LEANING TOWARD HIGHER- RES SHORT TERM SOLUTIONS SUCH AS FROM THE 19Z HRRR...EXPECT A GRADUAL DEPARTURE OF ONGOING SUB-SEVERE CONVECTION FROM SOUTHWEST-TO-NORTHEAST...BUT LEFT AT LEAST A SLIGHT 20 POP CWA- WIDE THROUGH 03Z/10PM...AND EVEN A FEW HOURS LONGER IN NORTHEAST ZONES. FOR THE LATE NIGHT HOURS...ALTHOUGH AM NOT 100 PERCENT CONVINCED ITS RAIN-FREE...FELT CHANCES WERE LOW ENOUGH TO LEAVE IN "SILENT" 10 POP TERRITORY AS A CONSENSUS OF VARIOUS MODEL SOLUTIONS ESSENTIALLY SPLITS ANY LATE EVENING/OVERNIGHT STORM POTENTIAL AROUND TO BOTH THE SOUTH AND/OR NORTH OF THE CWA. STEADY SOUTHERLY BREEZES OF GENERALLY 10-15 MPH WILL PERSIST THROUGH THE NIGHT...HELPING KEEP OVERNIGHT LOWS RATHER MILD IN THE 64-67 RANGE. ALTHOUGH NOT A SLAM DUNK BY ANY MEANS...HASTINGS JUNE 1ST RECORD WARM MINIMUM TEMPERATURE OF 66 DEGREES (SET IN 1955) COULD BE THREATENED...ALTHOUGH KEEP IN MIND TO BECOME OFFICIAL IT HAS TO ALSO SURVIVE THROUGH 06Z SUNDAY NIGHT. FOR THE DAYTIME HOURS SUNDAY...THE BIG PICTURE IN THE MID-UPPER LEVELS INVOLVES A NOTABLE INCREASE IN MID-UPPER LEVEL FLOW AND RESULTANT DEEP-LAYER WIND SHEAR AS THE SOUTHERN PORTION OF A PROGRESSIVE SHORTWAVE TROUGH WILL SWING ACROSS THE LOCAL AREA AS IT PRIMARILY TRACKS FROM THE NORTHERN ROCKIES TOWARD THE DAKOTAS. ONE OF THE BIG QUESTION MARKS THAT STILL REMAIN IS EXACTLY HOW EARLY CONVECTION MIGHT FIRE...AS VARIOUS DETERMINISTIC MODELS SUCH AS THE NAM/ECMWF ARE ALL FAIRLY INSISTENT THAT AT LEAST ELEVATED/NON-SEVERE CONVECTION COULD ALREADY FLARE UP BY MID-DAY IN WESTERN ZONES IN ADVANCE OF THE "MAIN SHOW" LATER IN THE AFTERNOON...BUT OTHER MODELED REFLECTIVITY SIMULATIONS SUCH AS FROM THE 12Z 4KM WRF-NMM REALLY HOLD OFF OUR WESTERN CWA UNTIL MID-LATE AFTERNOON BEFORE STORMS ROLL EASTWARD AS PART OF ONE OR MORE ORGANIZED COMPLEXES. AS A COMPROMISE BETWEEN THE VARIOUS POSSIBILITIES...HAVE INTRODUCED SOME SLIGHT POPS IN FAR WEST- NORTHWEST ZONES ALREADY BY 17Z/NOON...BUT THEN NOT BRINGING IN ANY LIKELY 60-70 POPS UNTIL THE POST-21Z/4PM TIME FRAME AND THEN CONTINUING INTO THE EVENING PER COORDINATION WITH LONG TERM FORECASTER. THE MAIN MESSAGE HERE IS THAT MANY AREAS MAINLY WITHIN THE EASTERN 1/3 OF THE CWA COULD GET WELL TOWARD THE 00Z/7PM HOUR OR LATER WITHOUT SEEING MUCH OF ANYTHING...ESPECIALLY IF THE SLOWER SOLUTIONS ARE ONTO ANYTHING. OF COURSE ON THE FLIP- SIDE...IF CONVECTION DOES DEVELOP ON THE EARLIER SIDE AND BECOME MORE WIDESPREAD BY MID-AFTERNOON THAN CURRENTLY EXPECTED...THIS COULD MODULATE THE DEGREE OF SEVERE THREAT SOMEWHAT AS WELL. NO MATTER WHAT THOUGH...THE COMBO OF AROUND 2000 J/KG MIXED LAYER CAPE AND 40-50KT OF DEEP LAYER SHEAR SHOULD BE MORE THAN ENOUGH TO PROMOTE SOME DEGREE OF SEVERE STORM RISK WITHIN THE LOCAL AREA. AS FOR OTHER FORECAST ELEMENTS SUNDAY...IF ANYTHING NUDGED HIGH TEMPS DOWNWARD VERY SLIGHTLY...AIMING MOST OF THE CWA INTO THE 86-89 RANGE BUT WITH SOME LIMITED AREAS OF LOW 90S POSSIBLE MAINLY FAR SOUTHWEST. NOT TO BE IGNORED EITHER...SOUTH WINDS WILL BECOME BREEZIER/WINDIER ON SUNDAY AHEAD OF EVENTUAL CONVECTION...WITH SUSTAINED SPEEDS BY LATE MORNING AND THROUGH THE AFTERNOON GENERALLY AVERAGING 20-25 MPH WITH SOME GUSTS UP TO AROUND 35 MPH. BELIEVE WE ARE SAFE FROM 30+ MPH SUSTAINED ADVISORY CRITERIA HOWEVER. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 353 PM CDT SAT MAY 31 2014 MAIN FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES FOR MOST OF THE PERIOD AND TEMPERATURES. THE SURFACE FRONT WILL CONTINUE TO PUSH THROUGH THE FORECAST AREA SUNDAY NIGHT AS AN UPPER LEVEL WAVE MOVES THROUGH. THUNDERSTORMS THAT GET GOING DURING THE AFTERNOON HOURS SHOULD CONTINUE TO MOVE TO THE EAST DURING THE EVENING HOURS. BY LATE SUNDAY NIGHT THE PRECIPITATION SHOULD HAVE MOVED THROUGH THE FORECAST AREA. A WEAK SURFACE HIGH PRESSURE SYSTEM SETTLES INTO THE AREA ON MONDAY AND SHOULD KEEP MONDAY DRY. THIS IS THE ONLY DRY PERIOD IN THE EXTENDED. THE NEXT UPPER LEVEL WAVE WILL MOVE INTO THE AREA LATE MONDAY NIGHT AND BRING A CHANCE FOR SOME THUNDERSTORMS TO THE SOUTHWEST PART OF THE FORECAST AREA. A SURFACE LOW DEVELOPS IN WESTERN KANSAS WITH A WARM FRONT ACROSS NORTHERN KANSAS ON TUESDAY...AS AN UPPER LEVEL WAVE MOVES INTO THE AREA. MODELS ARE SHOWING ANOTHER ROUND OF THUNDERSTORMS THAT DEVELOP ALONG AND NORTH OF THE WARM FRONT. THERE IS SOME SLIGHT DIFFERENCES IN THE LOCATION OF THE FRONT AS THE PRECIPITATION DEVELOPS...BUT FAIRLY CERTAIN IT WILL BE ACROSS SOUTHERN NEBRASKA WITH LESSER CHANCES FOR NORTHERN KANSAS. THIS AREA IS ALSO OUTLOOKED IN DAY 4 FROM SPC. THERE IS NEARLY 4000 J/KG MUCAPE BY LATE AFTERNOON RIGHT NEAR THE WARM FRONT. THIS WILL DIMINISH DURING THE EVENING HOURS. WILL ADD SOME SEVERE CHANCES TO THE HWO FOR THIS PERIOD. THE UPPER LEVEL WAVE MOVES OFF TO THE EAST ON WEDNESDAY AND THUNDERSTORM CHANCES DIMINISH OR EVEN COME TO AN END. THE NEXT UPPER LEVEL WAVE MOVES BACK INTO THE AREA BY LATER WEDNESDAY AND WEDNESDAY NIGHT AND THUNDERSTORM CHANCES RETURN TO THE AREA. FOR THE PERIOD THURSDAY THROUGH SATURDAY THERE IS ZONAL FLOW WITH A FEW UPPER LEVEL WAVES THAT MOVE THROUGH THE AREA. DO NOT EXPECT THERE TO BE RAIN ALL OF THE TIME BUT THERE IS A CHANCE FOR AT LEAST SOME PORTIONS OF THE AREA DURING THIS PERIOD. MODELS HAVE SOME DIFFERENCES IN THE TIMING AND LOCATIONS FOR THE PRECIPITATION SO HAVE KEPT SOME PRECIPITATION IN THE AREA BUT NOT SURE HOW MUCH OF THE AREA WILL GET PRECIPITATION. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1252 AM CDT SUN JUN 1 2014 THE WIND SHOULD REMAIN SOUTHERLY TODAY UNTIL A WEAK COLD FRONT PASSES THROUGH THIS EVENING. HOWEVER...THE WIND WILL LIKELY BE GUSTY AND VARIABLE AT TIMES LATE THIS AFTERNOON AND EVENING IN CLOSE PROXIMITY TO ANY THUNDERSTORMS. THUNDERSTORMS ARE LIKELY BY LATE AFTERNOON AND THIS EVENING...BUT NAILING DOWN THE EXACT TIMING IS A BIT OF A CHALLENGE RIGHT NOW. THEREFORE...WILL STICK WITH THE VICINITY THUNDERSTORM MENTION UNTIL TIMING CAN BE BETTER NARROWED DOWN. FOR THE MOST PART CEILINGS AND VISIBILITY SHOULD BE VFR ALTHOUGH THAT COULD CHANGE WITHIN ANY THUNDERSTORMS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...PFANNKUCH LONG TERM...JCB AVIATION...WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 942 PM CDT SAT MAY 31 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 942 PM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THROUGH THIS EVENING...ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE WITHIN THE OUTLOOK AREA FOR AREAS NORTH OF INTERSTATE 80. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. BY LATE SUNDAY MORNING...A FEW NON-SEVERE THUNDERSTORMS COULD ALREADY DEVELOP WITHIN FAR WESTERN PORTIONS OF THE NEBRASKA OUTLOOK AREA. HOWEVER...MUCH BETTER CHANCES FOR WIDESPREAD THUNDERSTORM ACTIVITY ARE EXPECTED TO SPREAD FROM WEST TO EAST ACROSS THE ENTIRE OUTLOOK AREA FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. THERE IS A GOOD POTENTIAL THAT SOME OF THESE STORMS WILL BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL UP TO AROUND THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS UP TO AROUND 70 MPH...AND LOCALLY HEAVY RAINFALL POTENTIALLY IN EXCESS OF 2 INCHES...WHICH COULD RESULT IN AREAS OF LOWLAND FLOODING. ALTHOUGH A LESSER THREAT...A FEW BRIEF TORNADOES CANNOT BE RULED OUT EITHER. THE MOST FAVORED TIME FRAME FOR SEVERE STORMS SUNDAY CURRENTLY APPEARS TO BE FROM 4 PM TO MIDNIGHT. MONDAY NIGHT THROUGH FRIDAY...PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST. THE BEST CHANCES FOR THUNDERSTORMS WILL BE TUESDAY AND TUESDAY NIGHT. SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT COULD BECOME STRONG TO SEVERE WITH HEAVY RAINFALL POSSIBLE. STAY UP TO DATE WITH THE LATEST FORECASTS REGARDING THE POTENTIAL FOR ADDITIONAL STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520113, 520114, 520115, 520116, 520117, 520119.